Colorado, 2022

Heavy Snow in Colorado, December 28 to 29, 2022

December 28 to 29, 2022 · NWS PUB · 2 events in 2 counties and zones

An initial warmer start to the period resulted in a rain snow mix across the Pikes Peak region. With the arrival of much colder air, a transition to all snow occurred for the remainder of the event with heavy snow occurring in many places.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An initial warmer start to the period resulted in a rain snow mix across the Pikes Peak region. With the arrival of much colder air, a transition to all snow occurred for the remainder of the event with heavy snow occurring in many places. Snowfall amounts were mainly in the six to ten inch range, though a few reports up to around one foot were observed over far northern El Paso county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 28, 2:36 PM MST, 24 minutes earlier.

Area forecast discussion, Dec 28, 2:36 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
236 PM MST Wed Dec 28 2022

.SHORT TERM...(This evening through Thursday)
Issued at 235 PM MST Wed Dec 28 2022

1) Heavy snow to continue along the Continental Divide tonight.

2) Rain and snow expected for Pikes Peak region. Change over from
rain to snow is the main challenge, with potentially hazardous
commuting conditions this evening and again Thursday morning.

Currently...The upper low trough was crossing the Great basin today,
producing extensive cloud cover across CO as well as stronger
southwest winds and nearly continuous snow to the Continental
Divide. Latest lightning plots also show a good amount of lightning
pushing towards the Four Corners, indicating good instability that
might boost snowfall rates for western and southwestern CO this
evening. Temps this afternoon have warmed into the upper 40s to 60F
across portions of the plains, surpassing forecast highs.

Tonight...As mentioned above, approaching instability and favorable
orographics will continue snowfall along the Continental Divide
tonight and overnight, with 4 to 8 additional inches for the central
mts and 6 to 10 inches for the sw mts likely. The tricky part of the
forecast has been what affects this system will have on the Pikes
Peak region and Palmer Divide as both upper and lower levels start
working during the normally busy commute times.

Hi-res models have been fairly consistent today on breaking out
precipitation over Teller and at least northern El Paso counties
late this aftn, with a first "wave" sweeping across the area from
west to east between 3 and 10 PM. Given how warm it has been today,
with highs near 60F, when the rain eventually switches over to snow
it will initially just melt as it hits the ground. Heavier bands of
snow, however, will speed up this process as temps get dragged down
faster. Right now forecast grids show all snow for Teller by around
5 PM, with a rain snow mix for northern El Paso except for the crest
of Monument Hill. It will switch over to all snow for northern El
Paso by 10 PM, as the rain snow mix then pushes south across
southern El Paso County into Pueblo County. Meanwhile across the
eastern plains at the same time it is expected to just be beneficial
rain.

Things then transition as the cold front pushes south across the
Palmer Divide right around midnight, with snow pushing to the south-
southeast across all of the plains through the overnight hours.
Snowfall amounts, especially along and south of Highway 50, are
forecast to only amount to an inch or less, but during the active
snowfall phase traveling may be a challenge.

Overnight lows are expected to drop into the teens to around 20F for
the high valleys, and 20s across all of the plains.

Tomorrow...A tricky morning commute is likely for El Paso County
with morning temps in the teens to lower 20s. Snowfall should be
starting to taper off by 6 AM, with total accumulations of 4 to 8
inches possible for Teller County and northern El Paso County.
Further south in Colorado Springs, 1 to 3 inches of new snow are
expected.

The upper trough quickly pushes east of the state, but precip across
the plains is expected to linger until around midday. Isolated snow
showers are forecast along the Divide as well. Additional
accumulations should be very light, but the cloud cover and activity
will delay any warming until later in the afternoon especially south
of Highway 50. High temps are expected to only warm into the 30s for
the high valleys as well as north of Highway 50, but the southern
areas will likely climb into the mid 40s. Moore

.LONG TERM...(Thursday night through Wednesday)
Issued at 235 PM MST Wed Dec 28 2022

Key Messages:

1. Quieter weather on tap for New Years weekend over the plains.

2. Chance of snow over the Continental Divide this weekend.

3. Chance of snowfall over the plains starting on Monday.

Thursday night into Friday...

After the trough moves out of our area, so will the snow that fell
on the plains.  A weak ridge of high pressure will move over our
region with little waves sufficient to bring snow to the Sawatch and
San Juan Mountains.  Snow accumulations are expected to be light.
Skies will have cleared enough in the plains to allow for some
radiational cooling to bring overnight low temperatures a little
colder.

Overnight low temperatures Thursday night into Friday will be in the
teens in the plains, and single digits in the mountains and mountain
valleys.  High temperatures on Friday will be in the 40s in the
plains and mostly 30s in the mountains and mountain valleys.

New Years Weekend (Saturday and Sunday)...

As the weak ridge of high pressure makes its passage towards the
east, more waves within the ridge will increase in frequency and
intensity.  Winds aloft will also take on a more south to southwest
component as we move into Sunday, drawing moisture from the Baja
California region. As a result, the snowfall will become more
widespread, covering much more of the Continental Divide.

This coming weekend, the temperatures will be moderated by the
increasing cloud cover over the region.  This will keep high
temperatures around seasonal averages, and low temperatures just
above seasonal norms, especially in the plains.  Highs will be in
the 40s and 50s in the plains and 30s and 40s in the mountains and
mountain valleys.  Low temperatures Saturday will be in the 20s in
the plains and teens in the mountains and mountain valleys.  Sunday,
lows will be in the 20s in the plains as well as the mountains and
mountain valleys.

Monday and beyond...

A change comes in on Monday.  A trough of low pressure will make its
way into our region, where the trough will change into a closed low,
wrapping the moisture into our region.  Model ensembles are still
slightly diverging in where the closed low will form.  If GFS is
correct, the closed low will form just north of our region and the
snow impacts to our area will be minimal.  If the Euro and Canadian
models are correct, the closed low will form just south of our area,
bringing a stronger possible snow impact to our region, including
the plains as well as the mountains.  To sum up, the divergence of
the models brings uncertainty on how much and where the snow will
fall on Monday.  Either way, the trough will push through a cold
front, slightly lowering temperatures.

For the rest of the forecast period into Wednesday, temperatures
will hover around seasonal averages for Tuesday and snow may be
possible in parts of the Continental Divide.  GFS and Euro models
are showing a second, reinforcing trough making its way through,
bringing a cold front by Wednesday. This will keep high and low
temperatures at or just below seasonal averages. Possibility of snow
may exist throughout the region with frontal passage.  Uncertainty
remains on the positioning  and size of the secondary trough, which
would effect magnitude of snowfall, and how low the temperatures may
fall.
-Riser

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 235 PM MST Wed Dec 28 2022

VFR visibility and ceilings at KALS throughout the forecast period.

KCOS will start out VFR, then will go to MVFR around 21Z to 01Z,
LIFR from 01Z to 05Z, then MVFR, then LIFR around 13Z tomorrow
morning, the VFR from 15Z tomorrow morning through the end of the
forecast period.  Lowered ceilings and visibility will be due to
precipitation starting out as rain, then becoming snow around 01Z
tonight.

KPUB will start out VFR, becoming MVFR around 02Z due to rain, which
will change to snow around 05Z tonight. After a period of VFR from
06Z to 14Z tonight into tomorrow, the MVFR conditions will return
around 14Z tomorrow, then back to VFR at 16Z through the rest of the
forecast period.

Winds at KALS start out gusty out of the southwest with gusts in
excess of 22 KTS, the after 02Z, winds will remain light.

KCOS and KPUB will be light throughout the forecast period.
-Riser

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Thursday for COZ060.

Winter Storm Warning until 5 AM MST Thursday for COZ068.

Winter Weather Advisory until 8 AM MST Thursday for COZ081-082.

Winter Weather Advisory until 8 AM MST Thursday for COZ084.

&&

SHORT TERM...MOORE
LONG TERM...RISER
AVIATION...RISER
Hazardous weather outlook, Dec 28, 8:20 AM MST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
820 AM MST Wed Dec 28 2022

COZ058>089-093>099-291300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
820 AM MST Wed Dec 28 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow, heavy at times, will continue through tonight along the
Continental Divide.  Accumulations will be highest over the San Juan
Range with 1 to 2 feet expected.  Snow accumulations of 3 to 6
inches are possible over the La Garita and Sawatch Mountain Ranges.

Snow is expected to develop by late afternoon across Teller County
and the Palmer Divide.  Snow accumulations of 3 to 6 inches are
possible.  Locally higher amounts are possible under convective
bands.  Further south across the Plains, light snow will be possible
overnight, with accumulations of near an inch possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow begins to end from west to east through Thursday morning, with
travel impacts continuing across the Palmer Divide until potentially
late Thursday morning.

Off and on chances for light snow continue for Friday and Saturday
across the Continental Divide region. Better chances for heavy snow,
particularly for the San Juans, begin on Sunday, as our next low
pressure system approaches the region. Snow is possible on our
plains for the late Sunday into Monday timeframe as well.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

27/GARBEROGLIO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
December 28, 3:00 PM MST to December 29, 8:13 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Broadcast Media
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Heavy snow of 13.5 inches.

Heavy Snow, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
December 28, 3:00 PM MST to December 29, 6:00 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Heavy snow of 5.5 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073266, 1073268.